Florida, 2015

Hail in Florida, May 10, 2015

May 10, 2015 · NWS MFL · 1 event in 1 county or zone

Ample tropical moisture and instability caused scattered afternoon thunderstorms across parts of South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Ample tropical moisture and instability caused scattered afternoon thunderstorms across parts of South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 10, 1:49 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 10, 1:49 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
249 PM EDT SUN MAY 10 2015

.DISCUSSION...

SURFACE EASTERLY WINDS SHOULD FOCUS TODAY'S CONVECTION MOSTLY ACROSS
THE INTERIOR AND WEST COAST THIS AFTERNOON. THE MOST IMPRESSIVE
FEATURE OF TODAY'S SET UP ARE THE H85-H7 LAPSE RATES NEAR 7C/KM.
ALTHOUGH MIDLEVEL MOISTURE IS SOMEWHAT LACKING, THAT DIDN'T PREVENT
STORMS FROM FORMING OVER THE PAST FEW DAYS. A FEW STORMS COULD BE
SEVERE, WITH GUSTY WINDS AND HAIL THE MAIN THREAT, ESPECIALLY WITH
A LOWER FREEZING LEVEL TODAY. AS ANA AND ITS REMNANTS ARE FORCED
INTO THE MID ATLANTIC, AND SURFACE HIGH PRESSURE STRETCHES FROM
THE WESTERN ATLANTIC INTO THE SOUTHEASTERN STATES, EASTERLY FLOW
WILL BECOME DEEPER AND PWATS WILL RISE INTO EARLY NEXT WEEK. UPPER
TROUGH MOVING INTO THE GREAT LAKES, AND SURFACE LOW MOVING INTO
NEW ENGLAND LATER TUESDAY, WILL EVENTUALLY PUSH A FRONT INTO THE
PANHANDLE OF FLORIDA. HOWEVER THE BOUNDARY WILL STALL AS AN UPPER
HIGH CLOSES OFF OVER THE GULF OF MEXICO, AS THE UPPER PATTERN
BECOMES MORE AMPLIFIED. THIS PATTERN WILL PERSIST THROUGH MUCH OF
NEXT WEEK, WITH STORMS MORE NUMEROUS OVER THE INTERIOR AND WEST.
HOWEVER, WITH DEEPER MOISTURE BY TUESDAY ALONG THE EAST COAST,
COASTAL SHOWERS AND MORNING THUNDERSTORMS MAY BECOME MORE
POSSIBLE. HIGH PRESSURE MOVING TO THE EAST COAST BY THURSDAY, MAY
PROVIDE SLIGHTLY DRIER AIR, SUCH THAT SHOWERS AND STORMS MAY NOT
BE AS NUMEROUS HEADING INTO THE END OF THE WORK WEEK.

&&

.AVIATION...

CONVECTION THIS AFTERNOON IS STILL EXPECTED TO BE MAINLY INTERIOR
AND WEST. THE ONLY TERMINAL ASSIGNED VCTS IS KAPF AT 19Z. STRONG
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON/EARLY EVENING WITH AN
ISOLATED SEVERE THUNDERSTORM POSSIBLE WITH A CHANCE OF HAIL AND 50
TO 60 MPH WINDS. BRIEF PERIODS OF IFR CONDITIONS POSSIBLE WITH
OCCURRENCE OF SHOWERS/THUNDERSTORMS.

&&

.MARINE...

PERSISTENT SURFACE HIGH PRESSURE STRETCHING FROM THE WESTERN
ATLANTIC INTO THE REGIONAL WATERS WILL KEEP EASTERLY WINDS INTACT
OVER THE NEXT SEVERAL DAYS. WINDS MAY BE ABOVE 15 KTS AT TIMES
ACROSS THE ATLANTIC WATERS TONIGHT. WITH MOISTURE INCREASING,
NIGHT AND EARLY MORNING SHOWERS AND STORMS WILL BECOME MORE
NUMEROUS EARLY NEXT WEEK ACROSS THE ATLANTIC WATERS. STORMS WILL
BE MOST PROBABLE LATE AFTERNOON AND EARLY EVENING ACROSS THE GULF
WATERS. A FRONT WILL STALL NORTH OF THE GULF AND ATLANTIC WATERS
INTO THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  87  77  87 /  10  20  20  30
FORT LAUDERDALE  78  87  77  86 /  20  20  30  40
MIAMI            77  88  76  87 /  20  20  30  30
NAPLES           73  91  71  89 /  20  40  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...21/KM
LONG TERM....21/KM
AVIATION...60/BD
Hazardous weather outlook, May 10, 2:20 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
320 PM EDT SUN MAY 10 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
110730-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
320 PM EDT SUN MAY 10 2015

...A FEW STRONG TO SEVERE STORMS POSSIBLE INTERIOR/WEST COAST...
...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS AT THE
BEACHES OF PALM BEACH, BROWARD AND MIAMI DADE COUNTIES.

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON OVER THE INTERIOR AND WEST COAST. THE
IMPACTS WILL BE FREQUENT LIGHTNING STRIKES ALONG WITH STRONG GUSTY
WINDS, HAIL AND BRIEF HEAVY RAINFALL.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 50 TO 60 MPH.

HAIL: THE STRONGEST STORMS WILL POSSIBLY CONTAIN HAIL UP TO ONE
INCH.

FLOODING: THE COMBINATION OF LOCALLY HEAVY RAINFALL AND WITH
SLOWER MOVING STORMS TODAY THERE COULD BE LOCALIZED URBAN TYPE
FLOODING IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY NEXT WEEK. A FEW
STRONG STORMS WILL BE POSSIBLE OVER INTERIOR PORTIONS OF THE
PENINSULA ON MONDAY WITH STRONG WIND GUSTS AND SMALL HAIL.

THERE WILL BE A RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 10, 2:36 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT SUN MAY 10 2015

FLZ069-070-102015-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
336 PM EDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR WEST CENTRAL
COLLIER COUNTY UNTIL 415 PM EDT...

* AT 335 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER EAST NAPLES...OR NEAR NAPLES...NEARLY STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  NAPLES...GOLDEN GATE ESTATES...GOLDEN GATE...WEST TOLL GATE ON
  ALLIGATOR ALLEY...LELY RESORT...NAPLES MANOR...EAST NAPLES...BELLE
  MEADE...NORTH NAPLES...VINEYARDS...FIDDLERS CREEK AND LELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL CAN OCCUR WITH THIS STORM DUE TO VERY SLOW
MOVEMENT...AND MAY LEAD TO STREET FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2614 8158 2603 8169 2606 8178 2624 8179
TIME...MOT...LOC 1935Z 133DEG 9KT 2613 8172
Special weather statement, May 10, 2:52 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT SUN MAY 10 2015

FLZ063-066-102030-
GLADES FL-HENDRY FL-
352 PM EDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR WESTERN GLADES AND
NORTHWESTERN HENDRY COUNTIES UNTIL 430 PM EDT...

* AT 352 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM PALMDALE TO NEAR
  LABELLE...AND MOVING NORTH AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  LABELLE...PALMDALE...MUSE...ORTONA AND PORT LA BELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2677 8117 2659 8156 2703 8156 2703 8127
      2712 8127 2712 8118
TIME...MOT...LOC 1952Z 200DEG 9KT 2693 8134 2680 8144
Special weather statement, May 10, 2:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
358 PM EDT SUN MAY 10 2015

FLZ069-070-102045-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
358 PM EDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR WEST
CENTRAL COLLIER COUNTY UNTIL 445 PM EDT...

* AT 357 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER GOLDEN GATE...OR NEAR GOLDEN GATE ESTATES. THIS STORM WAS
  NEARLY STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  GOLDEN GATE ESTATES...VINEYARDS...ORANGETREE...NORTH NAPLES...
  GOLDEN GATE AND QUAIL CREEK ESTATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2632 8175 2632 8166 2637 8166 2626 8152
      2614 8158 2624 8179
TIME...MOT...LOC 1957Z 002DEG 1KT 2620 8166
Local storm report, May 10, 2:59 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
359 PM EDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 NNE BELLE MEADE       26.09N  81.68W
05/10/2015  E0.25 INCH       COLLIER            FL   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL IN
            THE VERONA WALK DEVELOPMENT NEAR NAPLES.

&&

EVENT NUMBER MFL1500062

CWC
Special weather statement, May 10, 3:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
426 PM EDT SUN MAY 10 2015

FLZ070-075-102115-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
426 PM EDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR SOUTH
CENTRAL COLLIER AND NORTH CENTRAL MAINLAND MONROE COUNTIES UNTIL 515
PM EDT...

* AT 426 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
  MILES SOUTHWEST OF MONROE STATION. THIS STORM WAS NEARLY
  STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF ...INCLUDING THE
  FOLLOWING LOCATIONS...SOUTH CENTRAL COLLIER AND NORTH CENTRAL
  MAINLAND MONROE.

LAT...LON 2589 8121 2579 8104 2567 8114 2569 8118
      2571 8118 2571 8120 2572 8119 2572 8121
      2574 8121 2574 8122 2575 8123 2576 8123
      2576 8124
TIME...MOT...LOC 2026Z 135DEG 2KT 2578 8118
Special weather statement, May 10, 3:31 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
431 PM EDT SUN MAY 10 2015

FLZ070-102115-
INLAND COLLIER COUNTY FL-
431 PM EDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
CENTRAL COLLIER COUNTY UNTIL 515 PM EDT...

* AT 431 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR GOLDEN GATE ESTATES. THIS STORM WAS NEARLY STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  GOLDEN GATE ESTATES...PICAYUNE STRAND STATE FOREST...SOUTH BLOCKS
  GOLDE AND INTERSECTION I-75 AND EVERGLADES BLVD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2614 8138 2601 8146 2609 8161 2627 8154
TIME...MOT...LOC 2031Z 135DEG 2KT 2617 8154

KM

The radar

The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glades

When
May 10, 3:40 PM EST
Where
Glades County, Ortona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.820, -81.320

Nickel sized hail was reported in Ortona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579881.